More Clinical Updates

Gonorrhea and syphilis are common sexually transmitted diseases (STDs) that share many characteristics.

Read more

Oral lichen planus (OLP) is as common as psoriasis and affects approximately 1-2% of the population. The disease develops in women more than twice as often as in men and most commonly occurs in the fifth to sixth decade of life, although the disease can sometimes affect children.

Read more

Recalcitrant cutaneous lupus erythematosus (CLE) causes patients considerable discomfort and often leads to disfigurement. Although the majority of CLE responds to the combination of sun protection, local glucocorticoids, and antimalarials, some cases require more aggressive therapy.

Read more

Solar ultraviolet (UV) radiation is the most important environmental factor involved in the pathogenesis of skin cancers.

Read more

Clinical Updates

Nicolas Dupin, MD

New treatments of hepatits C and their cutaneous side effects

Nicolas Dupin

Wednesday, January 02, 2013

A new era in hepatitis C virus (HCV) treatment has begun with the recent approval by the US Food and Drug Administration of the new HCV direct-acting antivirals (DAAs) boceprevir and telaprevir as part of triple-combination therapy with the existing peginterferon/ribavirin regimen. Phase III trials of DAA-based combination therapy in treatment-naïve and previously treated HCV genotype-1-infected patients indicate that significant improvements in sustained virological response rates can be achieved, compared with peginterferon/ribavirin alone. Furthermore, DAAs offer the potential to reduce overall treatment duration to less than 48 weeks in around half of treatment-naïve patients. Whilst these new drugs are quite efficient for the treatment of hepatitis C, they bring additional patient management considerations for HCV-treating physicians. Dermatological adverse events (AEs), in particular, have been reported with a higher frequency in trials of the HCV protease inhibitors telaprevir1 than with peginterferon/ribavirin alone. The mechanism of these side effects is currently unclear; although, these preliminary data suggest that the management of dermatological reactions will remain important going forwards.

In phase II/III trials on telaprevir, dermatological AEs were recorded using special search categories (SSC) for 'rash' and 'pruritus'. The majority of events recorded with the 'rash' SSC term can be more accurately described as eczematous dermatitis, associated with pruritus and xerosis. During the telaprevir/placebo treatment phase, rash and pruritus were among the AEs occurring more frequently (>5% difference) with telaprevir than placebo. During the telaprevir/placebo dosing phase, 55% and 51% of patients treated with T12PR had rash and pruritus, respectively, compared with 33% and 26% of placebo-treated patients.2

In the telaprevir trials, rash events were graded by severity into four grades. Over 90% of rash events with telaprevir were Grade 1 or 2 (mild/moderate). Of the 746 (55%) cases of rash (SSC), 495, 186 and 65 were Grades 1, 2 and 3, respectively, representing 37%, 14% and 5% of the overall T12PR-treated population. In the majority (92%) of cases, progression of rash to a more severe grade did not occur. A small proportion (6% [78/1346]) of all T12PR-treated patients required discontinuation of telaprevir as a result of skin conditions. Following treatment discontinuation, symptoms commonly resolved. Approximately 50% of rash events started during the first 4 weeks, with the remaining 50% starting between weeks 5-12. The median time to onset of rash (any grade) was 25 (range 1-350) days.

A systematic retrospective assessment by expert dermatologists was made of all 221 Grade 3 rash events, rash events leading to discontinuation of any study drugs, or rash serious AEs occurring in phase III telaprevir trials. In total, 208 (94%) of these cases were reported in patients receiving telaprevir-based therapy (n=1257). This assessment revealed 13 patients receiving a telaprevir-based regimen who presented with a suspected severe cutaneous adverse reaction (SCAR). Three cases of Stevens-Johnson Syndrome (SJS; one definite, one probable and one possible) and 11 cases of drug reaction with eosinophillia with systemic symptoms (DRESS; one definite, two probable, eight possible) were reported (in one patient, both diagnoses were suspected). Among the three SJS cases, one occurred 11 weeks after telaprevir discontinuation and was not considered related to telaprevir. Of the two suspected SJS cases that occurred during the telaprevir treatment phase, one was considered by the expert dermatologists as possible SJS, and the other as probable SJS. Among the 11 suspected cases of DRESS, three were confirmed and one was already published.3 All cases of reported SJS resolved, 10 cases of reported DRESS resolved, one patient was lost to follow up.

Interestingly, the rate of discontinuation of all study drugs as a result of cutaneous AEs was lower in telaprevir phase III trials than in phase II trials, following incorporation of a rash management plan into the study protocols. Although a rash management plan was implemented during the ongoing phase II trials, the majority of patients had already completed the telaprevir dosing period by this time. All patients in phase III trials, however, were treated following the implementation of the rash management plan at the beginning of the trials. The rash management plan outlined in the phase III trial protocols provides clear guidance for HCV-treating physicians on how to classify and manage rash events, with the objective of minimizing the impact of cutaneous reactions while enabling continuation of antiviral therapy where possible. Grade 1 or 2 (mild or moderate) rash does not require treatment discontinuation, and can be primarily treated using emollients/moisturizers and topical corticosteroids. Regular follow up is important, with advice to the patient to limit exposure to sun/heat and wear loose-fitting clothes. Grade 3 rash requires immediate discontinuation of telaprevir.4 Symptomatic treatment as above may also be employed. Ribavirin interruption (with or without peginterferon) is required within 7 days of stopping telaprevir if the Grade 3 rash does not improve, or sooner if it worsens.

However, in case of any reasonable suspicion or diagnosis of SJS, toxic epidermal necrolysis (TEN), DRESS (also known as drug hypersensitivity syndrome, or drug hypersensitivity syndrome), erythema multiforme, acute generalized exanthematous pustulosis, or a skin rash that is considered life-threatening, patients in phase III telaprevir trials were required to immediately and permanently discontinue all medication.

In conclusion, while telaprevir is very efficient for treating patients with hepatitis C, it is associated with a high frequency of dermatological AEs that are not severe. However, the pooled data from all patients who received telaprevir reported a few SCARs that may have been life-threatening. Therefore, patients receiving telaprevir with a rash need thorough evaluation of the severity, and physicians should look for alert criteria of both SJS/TEN (rapidly progressing exanthema, skin pain, mucosal involvement at >2 sites, blisters or epidermal detachment, atypical/typical target) and DRESS (onset from 6-10 weeks after first dose, rapidly progressing exanthema, prolonged fever, facial oedema). While most of mild rash could be managed by a hepatologist, moderate and severe rash need to be evaluated without delay by a dermatologist who will help to optimize the management and monitoring of the patient.

Dupin3

Dupin4

Figure 1.

  • Eczema-like eruption
  • Grade 2 rash
  • Treatment should be pursued
  • Patient must be followed frequently
  • Topical steroids should be prescribed regularly

 

Dupin1

Dupin2

Figure 2.

  • Extensive rash with target lesions grade 3 rash
  • Telaprevir must be stopped definitively


References

  1. Jacobson IM, McHutchison JG, Dusheiko G, et al. Telaprevir for previously untreated chronic hepatitis C virus infection. N Engl J Med. 2011;364:2405-16.
  2. Cacoub P, Bourlière M, Lübbe J, et al. Dermatological side effects of hepatitis C and its treatment: patient management in the era of direct-acting antivirals. J Hepatol. 2012;56:455-63.
  3. Montaudié H, Passeron T, Cardot-Leccia N, Sebbag N, Lacour JP. Drug rash with eosinophilia and systemic symptoms due to telaprevir. Dermatology. 2010;221:303-5.
  4. Dupin N, Mallet V, Carlotti A, Vallet-Pichard A, Pol S. Severe skin rash in case of readministration of telaprevir in a patient who previously experienced a non severe rash. Hepatology. 2012;55:2042-3.
Back